Correlation Engine 2.0
Clear Search sequence regions


Sizes of these terms reflect their relevance to your search.

Background and Objectives: Sugammadex is a modified γ-cyclodextrin largely used to prevent postoperative residual neuromuscular blockade induced by neuromuscular aminosteroid blocking agents. Although Sugammadex is considered more efficacious and safer than other drugs, such as Neostigmine, significant and serious complications after its administration, such as hypersensitivity, anaphylaxis and, more recently, severe cardiac events, are reported. Case presentation: In this report, we describe the case of an 80-year-old male with no medical history of cardiovascular disease who was scheduled for percutaneous nephrolithotripsy under general anesthesia. The intraoperative course was uneventful; however, the patient developed a rapid and severe hypotension, asystole and cardiac arrest after Sugammadex administration. Spontaneous cardiac activity and hemodynamic stability was restored with pharmacological therapy and chest compression. The patient was stabilized and discharged uneventfully on postoperative day 10. Conclusions: The potential causes of cardiac arrest after Sugammadex administration have been carefully considered, yet all indications point to Sugammadex as the direct causative agent. On the basis of laboratory and clinical tests, we can exclude among the cause of bradycardia, Kounis syndrome, acute myocardial infarction, coronary spasm and other arrhythmias, but not anaphylaxis. Although Sugammadex is considered an increasingly important option in the prevention of postoperative residual neuromuscular blockade, anesthesiologists should consider it a causative agent of cardiac arrest during surgery. This case highlights the necessity of increased pharmacovigilance and further studies to examine Sugammadex safety and mechanism through which it may cause severe bradycardia, hypotension and cardiac arrest.

Citation

Carmen Fierro, Alessandro Medoro, Donatella Mignogna, Carola Porcile, Silvia Ciampi, Emanuele Foderà, Romeo Flocco, Claudio Russo, Gennaro Martucci. Severe Hypotension, Bradycardia and Asystole after Sugammadex Administration in an Elderly Patient. Medicina (Kaunas, Lithuania). 2021 Jan 19;57(1)

Expand section icon Mesh Tags

Expand section icon Substances


PMID: 33477765

View Full Text